View Full Version : Anyone has experience with getting OFF their ADD meds?


drunkendinosaur
11-05-14, 05:29 PM
Hey everyone,

So is there anyone here who has decided to discontinue their medications after years of treatment? And if so, what has been your experience and what advice would you give?

I ask because I'm considering tapering down my Concerta use over the next two years or so. As much as I'm grateful that it's been helping me gain some self-control biochemically so that I could learn executive function habits, I'm tired of how it's been affecting me emotionally. By that, I mean I feel limited emotions. It's always whatever I'm feeling when hyperfocused (which is all the time on this), or fear/anxiety. Otherwise, nothing really comes spontaneously. However, when I'm off the medicine for several days, it feels like that wall blocking my heart has completely dissolved. I would feel this intense empathy with everything, and not only with people. Every new idea or new knowledge, and new has it's own emotional signature. Because of that, I would feel much more eager to pay attention to those details and retain them. Things remembered from long ago would come back to slip into a though process. And most importantly, I'm able to have conversations with everyone. I just feel very comfortable with connecting to people, which can be such a contrast to the high-strung me on the medicine.

Of course, there's a bad part of being off the meds for so long. I get very unmotivated to do tasks at the times I want to be done, my ability to plan temporarily goes out the window, and I binge eat like a madman. I know that's all because my brain is shocked with sudden dopamine deficiency. But how long would that last? Would that naturally level out with time, or would I need to fight them with dopamine-boosting activities?

Corina86
11-06-14, 11:10 AM
I've never experienced this, but there have been some threads/posts on this issue. The general consensus is that you should talk to the doctor about this and slowly decrease the dosage according to your physicians indications.

The withdrawal symptoms may last longer or shorter depending on each individual, there's no timetable for them, but they always go away eventually. I don't know what dopamine boosting activities means to you, but whatever you do, at least make sure it's something safe and healthy. Unfortunately, many people who quit an addiction quickly pick up another, so try and make sure you don't do the same. Maybe exercising might help (it definitely can't hurt).

paperdoll1990
11-29-14, 11:23 PM
Withdrawal can be really hard!!! I've taken the occasional medication holiday (my longest was 6 days - now that was hard!) and I find the lethargy and increased appetite hard to deal with. Right now, I'm on a weekend 'taper down' (went from my usual dose of 40mg down to 20mg just for Sat and Sun). Yesterday (saturday) was fine - had to get up at the crack of dawn and go hiking on 5 hours sleep, but I ended up having a great time. Didn't feel any real withdrawal symptoms at all except for increased hunger (although the hiking probably increased it too!). But today (sunday), I'm starting to feel tired, lethargic and got randomly moody (nearly in tears) over next to nothing just before.

sarahsweets
11-30-14, 07:39 AM
Instead of getting off concerta for good how about trying an amphetamine? Anything from the methylphenidate class of drugs made me feel exactly what you are describing.